Massachusetts, 2022Strong Wind in Massachusetts, November 20, 2022
November 20, 2022 · NWS BOX · 16 events in 11 counties and zones
A reinforcing shot of cold air brought strong winds to Massachusetts from the late morning to the early afternoon.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $32,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A reinforcing shot of cold air brought strong winds to Massachusetts from the late morning to the early afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Nov 20, 10:02 AM EST, 21 minutes earlier.
Area forecast discussion, Nov 20, 10:02 AM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1002 AM EST Sun Nov 20 2022
.SYNOPSIS...
A snow shower/flurry is possible this morning from northeast CT
into RI and southeast MA, as a reinforcing surge of cold air
invades the region. This surge of colder air will be accompanied
by blustery NW winds 20-30 mph with gusts up to 40 mph at times.
Then a gradual warming trend through mid week. Cool/dry
conditions expected on Thanksgiving. Possible coastal low
pressure late this week.
&&
.NEAR TERM /UNTIL 5 PM THIS AFTERNOON/...
No changes from previous forecast. A reinforcing surge of cold
air will overspread the region today, with 850 mb temps this
morning of around -9C drop off to about -13C by days end. This
strong CAA will be accompanied by blustery NW winds 20-30 mph
with gusts up to 40 mph at times, yielding wind chills in the
teens and 20s, Brrrr. This surge of cold air streaming across
the Great Lakes may yield one or two streamers to make it into
the region this afternoon. Otherwise, dry weather prevails.
Previous Discussion...
Highlights:
* Blustery conditions will yield wind chill values in the teens
and 20s during the daylight hours!
* Potential for a couple of heavier snow showers or even a
squall in the afternoon.
Details:
3 AM Update...Radar shows some light returns approaching from
Long Island, with the leading edge approaching northern CT and
southern RI. Currently, Danbury (KDXR) is showing light snow and
the highway webcams confirm snow sticking to the grassy
surfaces. Adjusted the PoPs in the near term to reflect the
northern edge of the precipitation shield. No big concerns but
use caution if out and about early this morning as there might
be some slippery conditions.
This is associated with a robust shortwave energy approaching
from the Great Lakes. On the leading edge of the cold front, a
weak low pressure has developed south of our waters and will
track northeast near Nantucket. With a sufficiently cold air
mass in place, any showers that develop will be in the form of
snow, with the exception across the Cape and Islands where it is
above freezing. The latter will see mixed rain and snow showers
with minimal to no accumulation expected. Overall, it will be a
rather chilly and raw day with blustery west winds gusting up
to 35mph at times yielding wind chill values in the teens and
20s. Cape Cod and the Islands could see gusts 40-45 mph at times
so hoisted a Wind Advisory for those areas. In addition, also
hoisted Wind Advisories for the east slopes of the Berkshires
and Worcester county. Bufkit soundings showing deep mixing up to
800mb and tapping into the 45kt winds at the top of the
boundary layer.
SLU CIPS snow squall parameter guidance continues to advertise a
low probability of snow squalls developing across parts of our
area during the afternoon hours. While the better chances will
be to our west across NY state, couldn't rule out a couple of
heavier snow showers or even a squall. In fact, some of the
latest high-res guidance have hinted at the potential of lake-
effect snow showers originating from Lake Ontario reaching
locations north of the Mass Pike and into Hartford county. The
counterargument is that the moisture profile from 1000-700mb is
rather dry. All things considered, opted to introduce slight
chance to chance PoPs north and west of the I-95 corridor during
the afternoon hours.
&&
.SHORT TERM /5 PM THIS AFTERNOON THROUGH 6 PM MONDAY/...
Tonight...
Any lingering snow showers come to an end but blustery
conditions continue with the strong cold air advection. With
925mb temps falling to the -8 to -10C range on Sunday evening
and dew points in the single digits to low teens, Sunday night
temps fall into the teens and low 20s across many interior
locations.
Monday...
Another colder than normal day but with plentiful sunshine. It
would also be a more pleasant day with lighter winds than on
Sunday. Highs should top out in the low to mid 40s except mid to
upper 30s for the high terrain. Winds begin to ramp up by the
late afternoon hours as another shortwave crosses the region
this evening into the overnight hours. Another round of Wind
Advisories may be needed.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Highlights:
* Looking generally dry with a slight warming trend into mid
week. Wednesday looks to be the mildest day.
* Dry with slightly below normal temps for Thanksgiving Day,
before becoming unsettled Friday into Saturday. High astro
tides on Friday could cause some coastal flooding, depending
on how the weather plays out.
Latest guidance suite still exhibited significant spread in
possible outcomes after Tuesday, especially late this week. This
stems from how much a potent mid level shortwave amplifies the
mid level flow across the CONUS. Since this energy will still be
at high latitude over the Pacific Ocean for another two days or
so, not expecting much improvement in the model solutions until
it can get better measured. Guidance suite does agree on the
overall theme, one where the mid level flow amplifies into a
deep trough over the eastern half of the USA by late this week.
This would steer a low pressure along the coast towards southern
New England. Stayed close to the NationalBlend output for this
portion of the forecast.
Still looking at a warming trend Tuesday into Wednesday, with
near normal temperatures Wednesday. A weak cold front may arrive
Thanksgiving morning, leading to a brief cooldown. Still a
10-degree spread in the ensemble temperatures, so confidence is
not very high in the details just yet.
Guidance remained consistent in advertising a coastal low
pressure arriving sometime Thursday night into Saturday. Given
the continued spread in the timing details, this window may
change with later forecasts. Based forecast rainfall chances
closer to the ensemble mean timing, for now. Based on this
timing, thinking more rainfall than a wintry mix, but this could
change later this week.
&&
.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
15z update...no change from previous TAFs. Earlier discussion
below.
==================================================================
Today...High confidence.
VFR with any lingering rain/snow showers across SE MA moving
offshore. There could be some snow showers across western and
central MA in the afternoon. Winds remain out of the W at 15-25
kts with gusts of 25-35 kts. Cape terminals and higher
elevation terminals like ORH could see isolated 40-45 kt gusts
at times.
Tonight...High confidence.
VFR. Very isolated MVFR with snow showers across far northwest
Massachusetts. West winds diminish throughout the night. Across
the interior winds are sustained from the west at 10 kts while
the coast continues with sustained winds at 15 to 25 kts.
Monday...High confidence.
VFR. Winds turn SW, with sustained winds increasing to 10 to 20
kts with gusts 25 to 30 kts in the afternoon.
KBOS Terminal...High confidence in TAF.
KBDL Terminal...High Confidence in TAF.
Outlook /Monday Night through Thursday/...
Monday Night: VFR. Windy with gusts up to 35 kt.
Tuesday: VFR. Breezy.
Tuesday Night through Wednesday: VFR.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
* Gale Warnings in effect for all waters today.
West winds strengthen this morning across all waters to 35 to
40 kt. Seas build throughout the day as well, with southern
waters seeing 6 to 10 foot and eastern waters seeing 4 to 8
foot. Winds ease tonight, likely falling below gale force. Seas
begin to diminish to 4 to 8 foot for the outer waters tonight.
On Monday, winds and seas fall below small craft criteria for a
time before increasing to 25-30 kt out of the southwest and 5-7
ft respectively by late afternoon into early evening.
Outlook /Monday Night through Thursday/...
Monday Night: Strong winds with gusts up to 35 kt. Rough seas
up to 9 ft.
Tuesday: Winds less than 25 kt. Local rough seas.
Tuesday Night: Winds less than 25 kt. Seas locally approaching
5 ft.
Wednesday: Winds less than 25 kt.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Wind Advisory until 10 PM EST this evening for MAZ002-004-008-
009-022>024.
RI...None.
MARINE...Gale Warning until 10 PM EST this evening for ANZ230.
Gale Warning until 10 PM EST this evening for ANZ231>235-237-
255-256.
Gale Warning until 7 PM EST this evening for ANZ236.
Gale Warning until 1 AM EST Monday for ANZ250-254.
Gale Warning until 1 AM EST Monday for ANZ251.
&&
SYNOPSIS...Belk/Chai
NEAR TERM...Belk/Nocera/Chai
SHORT TERM...Chai
LONG TERM...Belk
AVIATION...Belk/Nocera/Chai
MARINE...Belk/ChaiHazardous weather outlook, Nov 20, 4:18 AM EST, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
418 AM EST Sun Nov 20 2022
CTZ002>004-MAZ003-005>007-010>021-026-RIZ001>008-210930-
Hartford CT-Tolland CT-Windham CT-Eastern Franklin MA-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
418 AM EST Sun Nov 20 2022
This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, and Rhode Island.
.DAY ONE...Today.
Scattered snow showers and even a snow squall are possible this
afternoon and evening. This could lead to brief periods of reduced
visibility and hazardous travel conditions, mainly for areas near
and north of the Mass Pike.
In addition, strong west to northwest winds may reach 35 to 45 mph.
This could lead to some downed tree limbs and isolated power outages.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/NWSBoston
You can follow us on Twitter at
@NWSBoston
Strong Wind, Eastern Hampshire
- When
- November 20, 10:23 AM EST
- Where
- Eastern Hampshire forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 42.340, -72.664 (the zone’s center; the record gives no point)
In Amherst at 1023 AM EST, a tree was down on Market Hill Road. Report relayed by amateur radio.
Strong Wind, Western Norfolk
- When
- November 20, 10:27 AM EST to 11:25 AM EST
- Where
- Western Norfolk forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 42.171, -71.184 (the zone’s center; the record gives no point)
In Norfolk at 1027 AM EST, amateur radio operators reported a tree down on Marshall Street at Pond Street. Also in Norfolk, at 1125 AM EST, police reported a tree down on wires on Main Street.
Strong Wind, Northern Worcester
- When
- November 20, 10:53 AM EST
- Where
- Northern Worcester forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $800
- Reported by
- Law Enforcement
- Coordinates
- 42.351, -71.908 (the zone’s center; the record gives no point)
In Princeton at 1053 AM EST, police reported a tree and wires down on Worcester Road (Route 31). Report relayed by amateur radio.
Strong Wind, Western Norfolk
- When
- November 20, 11:33 AM EST
- Where
- Western Norfolk forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 42.171, -71.184 (the zone’s center; the record gives no point)
In Franklin at 1133 AM EST, a tree was down on Pleasant Street at Main Street. Report relayed by amateur radio.
Strong Wind, Northern Worcester
- When
- November 20, 11:36 AM EST
- Where
- Northern Worcester forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Law Enforcement
- Coordinates
- 42.351, -71.908 (the zone’s center; the record gives no point)
In Westminster, a large tree was down on wires with two poles broken on Spruce Road.
Strong Wind, Southern Worcester
- When
- November 20, 11:40 AM EST
- Where
- Southern Worcester forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 42.351, -71.908 (the zone’s center; the record gives no point)
In Charlton, a large tree was down on Dresser Hill Road just north of King Road, near the Dudley line. Report relayed by amateur radio.
Strong Wind, Eastern Essex
- When
- November 20, 11:40 AM EST
- Where
- Eastern Essex forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 42.639, -70.868 (the zone’s center; the record gives no point)
In Lynnfield at 1140 AM EST, a large tree branch fell and hit a car on Walnut Street near Salem Street, causing some damage but no injuries.
Strong Wind, Western Middlesex
- When
- November 20, 11:40 AM EST
- Where
- Western Middlesex forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
In Hudson at 1140 AM EST, a tree was down on Reed Road. Report relayed by amateur radio.
Strong Wind, Eastern Franklin
- When
- November 20, 11:40 AM EST
- Where
- Eastern Franklin forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.583, -72.592 (the zone’s center; the record gives no point)
In Orange, a tree, utility pole, and wires were down on West Orange Road. Report relayed by amateur radio.
Strong Wind, Western Norfolk
- When
- November 20, 12:40 PM EST
- Where
- Western Norfolk forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.171, -71.184 (the zone’s center; the record gives no point)
In Foxboro at 1240 PM EST, a large tree was down on wires on Walnut Street. Report relayed by amateur radio.
Strong Wind, Southern Worcester
- When
- November 20, 12:45 PM EST
- Where
- Southern Worcester forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 42.351, -71.908 (the zone’s center; the record gives no point)
In Worcester, a tree fell and hit the back of a house on South Flagg Street. Report relayed by amateur radio.
Strong Wind, Southeast Middlesex
- When
- November 20, 12:52 PM EST
- Where
- Southeast Middlesex forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $800
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
In Waltham, in the Ellison Park area, a tree was down on cable wires.
Strong Wind, Western Essex
- When
- November 20, 12:55 PM EST
- Where
- Western Essex forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 42.639, -70.868 (the zone’s center; the record gives no point)
In West Newbury at 1255 PM, two large trees were down on Sawmill Brook Road. Also, a tree and wires were down on a car on Whetstone Street, but no injuries. Report relayed by amateur radio.
Strong Wind, Northwest Middlesex County
- When
- November 20, 12:55 PM EST
- Where
- Northwest Middlesex County forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
In Townsend at 1255 PM EST, a tree fell onto a parked truck. No injuries. Report relayed by amateur radio.
Strong Wind, Southern Worcester
- When
- November 20, 1:05 PM EST
- Where
- Southern Worcester forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 42.351, -71.908 (the zone’s center; the record gives no point)
In Douglas at 105 PM EST, a tree was down on Perry Street. Report relayed by amateur radio.
Strong Wind, Suffolk
- When
- November 20, 2:00 PM EST
- Where
- Suffolk forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $800
- Reported by
- Law Enforcement
- Coordinates
- 42.264, -71.125 (the zone’s center; the record gives no point)
In Boston, a tree was down on wires on Lambert Avenue at Logan Street. Report relayed by amateur radio.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in New Hampshire, November 20, 20221 death · 1 event
- Wildfire in Indiana, November 20 to 22, 2022$20,000 · 1 event
- Winter Storm and Winter Weather in New York, November 20 to 21, 20227 events
- Flash Flood and Flooding in Florida, November 20, 20226 events
- Frost and Freeze in California, November 20, 20225 events
- Lake-Effect Snow in New York, November 20 to 21, 20222 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, November 20, 20222 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1057628, 1057629, 1057630, 1057635, 1057636, 1057637, 1057638, 1057639, 1057640, 1057641, 1057642, 1057643, 1057644, 1057645, 1057646, 1057647.